Alert archive / Minnesota / Special Weather Statements in 2021

Special Weather Statement, NWS Twin Cities, MN

May 14, 2021Lac qui Parle County, Minnesota

NWS Twin Cities, MN issued this special weather statement at May 14, 2021, 6:40 PM CDT for Lac qui Parle County, Minnesota. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2021, 6:40 PM CDT (23:40 UTC)
Expired
May 14, 2021, 7:30 PM CDT
In force
50 min
Issued by
NWS Twin Cities, MN

County Lac qui Parle County, MN

The radar

The Sioux Falls radar (KFSD), 162 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.7 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2021-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2021-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2428 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

455 
WWUS83 KMPX 142340
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
640 PM CDT Fri May 14 2021

MNZ054-064-150030-
Yellow Medicine-Lac Qui Parle-
640 PM CDT Fri May 14 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN LAC QUI PARLE AND NORTH
CENTRAL YELLOW MEDICINE COUNTIES...

At 639 PM CDT, a strong thunderstorm was located over Dawson, or 18
miles west of Montevideo, moving southeast at 25 mph.

Winds in excess of 30 mph and half inch hail are possible with this 
storm. Accumulation of small hail up to several inches in depth is 
possible with this storm.

Locations impacted include...
Dawson, Clarkfield, Boyd and Providence. 

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4495 9608 4506 9606 4498 9582 4496 9582
      4495 9580 4493 9573 4491 9572 4490 9568
      4488 9564 4472 9587 4476 9619 4496 9631
TIME...MOT...LOC 2339Z 294DEG 20KT 4496 9610 

$$

ETA

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at May 14, 3:15 PM CDT, 3 hours 25 minutes earlier.

Area forecast discussion, May 14, 3:15 PM CDT, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
315 PM CDT Fri May 14 2021

.SHORT TERM...(This evening through Saturday night)
Issued at 307 PM CDT Fri May 14 2021

Surface analysis this afternoon shows the Upper Midwest caught
between a pair of east-west stalled frontal boundaries, one just
north of the international border and a second from the mid-
Mississippi River Valley region westward across the Central Plains
into the Rockies. A weak surface low/trough feature is over far west-
central MN. Aloft, a pattern of weak troughing over the eastern
CONUS with weak ridging over the Rockies puts the Upper Midwest over
modest northwest flow, contributing to the influx of Pacific
moisture and cooler air over the region.

The western ridge will nudge a bit eastward tonight through
Saturday, which will also nudge the surface trough across MN and
into western WI during the day Saturday. As such, ongoing
precipitation scattered over the WFO MPX coverage area will be
mainly limited to eastern portions late Saturday into Saturday
night. The added moisture, which has taken the form of cloud cover
due to the pronounced dry layer in the lower 6-8 kft, has helped
keep convection in check but a few isolated thunderstorms have
finally popped in the far eastern Dakotas along the MN state line,
where sunlight is most prevalent to aid in heightened instability.
While SPC has eliminated the Marginal Risk, some thunderstorms with
sub-severe hail cannot be ruled out due to steepened lapse rates
with the colder air aloft.

Any thunderstorms will dissipate late tonight with no additional
thunderstorms expected with the possible precipitation over eastern
parts of the coverage area Saturday into Saturday night.

Temperatures are still expected to warm, mainly due to increasing H7-
H5 heights late tonight through Saturday night, since full sunshine
on Saturday is not necessarily expected with the surface trough
slogging its way across MN/WI. That said, highs are still expected
to increase from the 60s area-wide today to the mid-60s to mid 70s
tomorrow. Lows both tonight and tomorrow night will generally run in
the mid 40s to lower 50s.

.LONG TERM...(Sunday through Friday)
Issued at 307 PM CDT Fri May 14 2021

Relatively benign weather returns for the start of next week, but a
more active pattern does appear to develop by the end of next week.

The period starts out with broad ridging taking hold over much of
the CONUS during the later half of the weekend, and persisting into
midweek. This will keep temperatures on the warmer end, with above
normal temperatures returning after a lengthy absence. Highs in the
upper 70s to low 80s look possible with overnight lows in the 50s to
near 60 towards the later half of the week. The forecast looks
mostly dry through midweek, with the main system of note being a low
that cuts off over the southwestern US. A few disturbances spinning
off of this feature could migrate into the area and bring some low
precipitation chances into southern Minnesota, but overall dry
weather is expected through at least Wednesday.

An amplified trough moves onshore the Pacific Coast midweek, and
ushers in more meridional flow into the region. This has the effect
of amplifying and tilting the ridge more over the eastern US,
allowing any disturbances shed off of the western trough to pass
over the region. Guidance remains in fairly good agreement with
depicting widespread precipitation chances Thursday into Friday, so
have kept PoPs in the likely range for the end of next week. The
meridional flow aloft will also allow for warmer and more humid Gulf
air to flow into the region, which will likely lead to at least a
few periods of thunderstorms. Anomalously high precipitable water
values also return to the region, which increases the possibility of
a soaking rainfall.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1251 PM CDT Fri May 14 2021

VFR to start at all terminals. KMPX radar shows scattered echoes
approaching and crossing I-35 but it is hit-or-miss as to whether
precipitation aloft is actually hitting ground. And if/where it is,
it is still within VFR range, so any TEMPOs which have precip have
maintained VFR conditions, just in lower ranges. Potentially,
additional precipitation is expected in western MN later this
afternoon with some heavier intensities than could drop visibility
into MVFR range. Otherwise, going into this evening, precipitation
chances drop off to a less-than-mentionable chance but not completely
ruled out so have kept things dry after 00z. Ceilings are expected to
drop as winds become lighter (but not altogether calm to promote
fog) and moisture is trapped under the nightly inversion so MVFR to
IFR ceilings can be expected overnight through daybreak Saturday.
Conditions will steadily improve to VFR. Winds this afternoon will be
breezy from the S and SW then speeds drop off tonight into tomorrow.

KMSP...VFR to start and very likely VFR through any precipitation
during the rest of this afternoon and early evening. Degraded
conditions look to start after this evening's push and remain in
place through the Saturday morning push, including ceilings below
1700ft. Not expecting IFR at MSP but that cannot be ruled out during
the hours around sunrise.

/OUTLOOK FOR KMSP/
Sun-Wed...VFR. Wind SE 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

SHORT TERM...JPC
LONG TERM...ETA
AVIATION...JPC
Hazardous weather outlook, May 14, 3:00 PM CDT, 3 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
300 PM CDT Fri May 14 2021

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
152000-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
300 PM CDT Fri May 14 2021

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Special weather statement, May 14, 5:59 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
559 PM CDT Fri May 14 2021

MNZ054-142345-
Lac Qui Parle-
559 PM CDT Fri May 14 2021

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL LAC QUI PARLE
COUNTY...

At 559 PM CDT, a strong thunderstorm was located near Marietta, or 17
miles southeast of Milbank, moving east at 20 mph.

Winds in excess of 30 mph and dime size hail are possible with this
storm.

Locations impacted include...
Madison, Marietta, Cerro Gordo and Madison Airport.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4500 9642 4511 9641 4510 9606 4492 9607
TIME...MOT...LOC 2259Z 273DEG 18KT 4505 9635

ETA
Special weather statement, May 14, 6:26 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
626 PM CDT Fri May 14 2021

MNZ055-150015-
Swift-
626 PM CDT Fri May 14 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN SWIFT COUNTY...

At 626 PM CDT, a strong thunderstorm was located over Correll, or 16
miles east of Ortonville, moving southeast at 15 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Appleton.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4528 9611 4515 9588 4515 9604 4518 9610
      4524 9610 4524 9612
TIME...MOT...LOC 2326Z 304DEG 13KT 4523 9613

ETA
Local storm report, May 14, 6:33 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
633 PM CDT FRI MAY 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             MADISON                 45.01N 96.19W
05/14/2021  E0.70 INCH       LAC QUI PARLE      MN   911 CALL CENTER

            SEVERAL REPORTS OF ACCUMULATING PEA SIZED
            HAIL. A FEW STONES AS LARGE AS DIMES.

&&

BORGHOFF
Special weather statement, May 14, 6:40 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
640 PM CDT Fri May 14 2021

MNZ054-064-150030-
Yellow Medicine-Lac Qui Parle-
640 PM CDT Fri May 14 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN LAC QUI PARLE AND NORTH
CENTRAL YELLOW MEDICINE COUNTIES...

At 639 PM CDT, a strong thunderstorm was located over Dawson, or 18
miles west of Montevideo, moving southeast at 25 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm. Accumulation of small hail up to several inches in depth is
possible with this storm.

Locations impacted include...
Dawson, Clarkfield, Boyd and Providence.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4495 9608 4506 9606 4498 9582 4496 9582
      4495 9580 4493 9573 4491 9572 4490 9568
      4488 9564 4472 9587 4476 9619 4496 9631
TIME...MOT...LOC 2339Z 294DEG 20KT 4496 9610

ETA

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 5:59 PM CDTSpecial Weather StatementMPXLac qui Parle46 min
May 14, 6:26 PM CDTSpecial Weather StatementMPXSwift49 min

Nearby

Special Weather Statements in Minnesota, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.